Hail, Morgan
- When
- April 23, 3:39 PM MST
- Where
- Morgan County, Orchard
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -104.120
A storm system wound itself up over Southeast Colorado, allowing for heavy snow and rain to develop over much of North-Central and Northeast Colorado. Severe thunderstorms preceded the storm system on the 23rd, affecting the Urban Corridor and Northeast Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A storm system wound itself up over Southeast Colorado, allowing for heavy snow and rain to develop over much of North-Central and Northeast Colorado. Severe thunderstorms preceded the storm system on the 23rd, affecting the Urban Corridor and Northeast Plains. Severe weather included: large hail; up to golfball size, damaging thunderstorm winds and several small tornadoes. |On the 24th, heavy snow fell in the foothills west of Denver and Boulder, where storm totals ranged from 1 to 2 feet. Heavy snow also occurred along the Palmer Divide, with storm totals from 10 to 16 inches. Elsewhere, a steady moderate to heavy rainfall was reported. Denver International Airport measured 1.64 inches of precipitation, which broke the single day record for the 24th of April. A few short lived tornadoes also developed over Lincoln County, in the vicinity of the surface cyclone. |The heavy wet snow caused several power outages. In some instances, it took several days to restore power. Several road closures were reported, including Interstates 25 and 70. A jackknifed semi-trailer backed up traffic for nearly 20 miles; on southbound I-25, between Denver and Colorado Springs. In addition, a 50-ton boulder blocked the southbound lane of State Highway 285, near Parmalee Gulch. Crews had to use explosives to break up the boulder and clear the debris. Stranded buses and impassable roadways also forced several school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON APR 23 2007 .SHORT TERM...FOR THIS AFTN AND EVENING...LATEST STLT/RADAR/MTR OBSERVATIONS INDICATE THE DENVER CYCLONE IN PLACE WITH SOME CONVECTION INITIATING OFF A CONVERGENCE LINE JUST TO THE EAST OF THE DENVER AREA. TSTMS HAVE HAD TROUBLE MAINTAINING THEMSELVES AS EXTENSIVE CLOUD COVER HAD HINDERED AFTN HEATING. AN 18Z SOUNDING THIS AFTN ALSO SHOWED A FAIRLY STG INVERISION AROUND 750 MB. WITH ALL THAT SAID...IT LOOKS LIKE THE BEST POTENTIAL FOR SVR TSTMS WILL OCCUR EAST AND SOUTHEAST OF DENVER...PRIMARILY ZONES 41..45>47 AND MAYBE 49. LIC BUFFER SOUNDINGS SHOW CAPES OF 1000-1200 J/KG THIS AFTN WITH A VERY FVBL WIND SHEAR ENVIRONMENT IN PLACE. STORM RELATIVE HELICITIES ARE FCST TO INCRS TO AROUND 200 M2/S2 BY 00Z. AS A RESULT...SVR TSTMS WITH LARGE HAIL AND TORNADOS ARE PSBL IN THE AFOREMENTIONED AREAS. AS FOR THE REST OF THE SHORT TERM...NOT MUCH CHANGE IN THE OVERALL PATH OF THE INCOMING STORM SYSTEM. THE MDLS BRING THE SYSTEM ACRS SRN CO/NRN NEW MX OVERNIGHT...EVENTULLY WINDING IT UP OVER SERN CO BY 18Z TUESDAY. IN THE MTNS TONIGHT...MDLS SHOW QG VERTICAL VELOCITES INCRG OVERNIGHT. THE OROGRAPHIC COMPONENT HOWEVER IS NOT EXPECTED TO INCREASE UNTIL THE CYCONE WINDS UP OVER SERN CO TUESDAY MORNING. WILL WORD THE HEAVIEST SNOW POTENTIAL IN THE MTNS FOR TUESDAY. AS FOR THE PALMER DIVIDE...THE NAM SHOWS THE POTENTIAL FOR THE SNOW LEVEL TO DROP TO AROUND 5500 FEET. IF THAT OCCURS...THE HEAVY SNOW WITH VERY STG SFC WINDS WILL MAKE FOR SOME NASTY WEATHER OVER THE PALMER DIVIDE. STRONG WINDS OF 50 KTS ARE PROGGED ALONG THE FRONT RANGE IN THE 750-800 MB LYR FM 15Z-18Z TUESDAY. CONVECTION GENERATED BY THE NAM LOOKS LIKE IT MAY AGAIN PLAY TRICKS WITH THE QPF TOTALS...OVERPLAYING THE PCPN. WITH SOME QUESTIONS STILL LINGERING HAVE OPTED TO GO KEEP THE WINTER STORM WATCH IN PLACE FOR ZONE 41 FOR LATE TONIGHT AND TUESDAY. IT DOES NOT LOOK LIKE THE SNOW LEVEL WILL BE LOW ENOUGH OR LAST LONG ENOUGH TO IMPACT THE URBAN CORRIDOR...BUT I WILL NOT RULE IT OUR COMPLETELY. FOR NOW WILL MENTION A MIX OF RAIN/SNOW FOR ZONES 39 AND 40...WITH 1-3 INCHES IN GRASSY AREAS. THIS WOULD MAINLY IMPACT AREAS NEAR THE FOOTHILLS/PALMER DIVIDE. ELSEWHERE ACRS THE PLAINS...THE PCPN SHOULD REMAIN AS RAIN THROUGH THE DAY TUESDAY. .LONG TERM...BOTH GFS/NAM JOG THE UPPER LOW INTO FAR WEST CENTRAL KS BY 00Z WED BEFORE SHIFTING IT SOUTHWARD AGAIN INTO SW KS BY 12Z WED. GIVEN HIGH TENDENCY FIELDS...FEEL THE LOW TRACK MAY STAY MORE EASTERLY AND FAVOR A TRACK ACROSSS FAR SRN CO OR NRN NEW MEXICO. THIS ALL FAVORS SIGNIFICANT PRECIP ACROSS BOU CWA WITH MTNS/FOOTHILLS/PALMER DIVIDE REGION UNDER THE GUN FOR HEAVY SNOWFALL WITH STRONG N-NE LOW LVL FLOW AND DEEP MSTR. MODELS ALSO HAVE SHOWED A SLOWER MOVEMENT IN THE LOW SO HAVE EXTENDED CURRENT WATCHES/WARNINGS DELAYED CLEARING ON WEDNESDAY. FOR TUE NITE...LOCAL SNOW MODEL YIELDS 6-12 INCHES OF SNOW OVER THE FRONT RANGE FOOTHILLS. LOOKS LIKE IT WILL ALSO BE COLD ENOUGH FOR SNOW OVER THE PALMER DIVIDE REGION WITH THE POTENTIAL FOR ANOTHER 4-8 INCHES THERE. OVER THE NERN PLAINS...AT THIS LOOKS LIKE THIS WILL MAINLY BE A RAIN EVENT AS WET BULB ZERO TEMPS SHOW SNOW LEVEL AROUND 5000 FT. BUT WITH STRONG UPWARD ASCENT...SOME MIX RAIN/SNOW AND LIGHT ACCUMLATIONS ARE STILL POSSIBLE. EVEN THOUGH TRACK OF LOW IS SIMILAR BETWEEN NAM AND GFS...THE USUAL DETAILS AND QPF VARY SIGNIFICANTLY. APPEARS THE NAM QPF IS BEING EFFECTED BY CONVECTIVE FEEDBACK PROBLEMS WITH QPF NUMBERS TWICE AS MUCH AS GFS. MAIN CONCERN WOULD BE SNOW POTENTIAL ON THE PLAINS IF LOW LVL COOLING RESULTS IN MORE SNOW. CURRENTLY...SFC DEWPOINTS REMAIN AROUND 32 AROUND FRONT RANGE AND MID TO UPPER 30S ON THE PLAINS. LAPSE RATES ARENT THAT STEEP...AROUND 6C/KM SO AT THIS TIME WILL GO A MIX RAIN/SNOW WITH ONLY LIGHT ACCUMLATIONS ON THE PLAINS...AND 1-3 INCHES OVER THE URBAN CORRIDOR. LATER SHIFTS WILL HAVE TO WATCH THIS CLOSELY IF INDEED MORE PRECIP TYPE BEING MORE OF THE FROZEN VARIETY. CONDITIONS WILL IMPROVE ON WEDNESDAY AS THE STORM PULLS FURTHER EASTWARD. A WEAKER TROF THEN MOVES ACROSS CO IN THE NW FLOW ON THURSDAY AND EARLY FRI WITH ANOTHER SHOT OF PRECIP BUT SHOULD BE FAIRLY FAST MOVING AND NO CHANGES IN CURRENT POPS. STRONG RIDGING ALOFT BUILDS ACROSS WRN GREAT BASIN TOWARDS THE END OF THE WEEK AND THRU SUNDAY AS FLOW ALOFT WEAKENS AND REGION REMAINS DRY WITH GOOD WARMING TREND. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT...NCNTRL MTNS AND FOOTHILLS ZONES 33..34..35 AND 36. ...WINTER STORM WATCH LATE TONIGHT THROUGH TUESDAY NIGHT FOR THE PALMER DIVIDE...ZONE 41. COOPER/ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1026 AM MDT MON APR 23 2007 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1026 AM MDT MON APR 23 2007 ...WINTER STORM WATCH LATE TONIGHT THROUGH TUESDAY EVENING FOR THE MOUNTAINS AND FOOTHILLS... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON THROUGH THE EVENING HOURS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE FRONT RANGE URBAN CORRIDOR THIS AFTERNOON THEN MOVE EAST ACROSS THE PLAINS THROUGH THE EVENING. THE ATMOSPHERE ACROSS NORTHEAST COLORADO WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND A FEW TORNADOES... ESPECIALLY EAST AND SOUTHEAST OF DENVER. AT THIS TIME THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORM DEVELOPMENT APPEARS TO BE ALONG AND EAST OF A LINE EXTENDING FROM AROUND WATKINS TO CASTLE ROCK TO LARKSPUR. MEANWHILE AS A STORM SYSTEM MOVES FROM SOUTHERN UTAH INTO SOUTH CENTRAL COLORADO BY LATE TONIGHT UPSLOPE FLOW WILL DEVELOP EAST OF THE DIVIDE AS SURFACE LOW PRESSURE INTENSIFIES OVER SOUTHEAST COLORADO. AS A RESULT SNOW WILL INCREASE IN THE MOUNTAINS AND FOOTHILLS AFTER MIDNIGHT WITH HEAVY SNOWFALL POSSIBLE. SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE BY TUESDAY MORNING IN THE MOUNTAINS AND FOOTHILLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STRONG STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO ON TUESDAY AND THEN INTO SOUTHWEST KANSAS BY WEDNESDAY MORNING. SNOW IS EXPECTED TO CONTINUE IN THE MOUNTAINS AND FOOTHILLS THROUGH TUESDAY EVENING BEFORE DIMINISHING BY EARLY WEDNESDAY. TOTAL SNOWFALL OF 1 TO 2 FEET OF SNOW IS POSSIBLE IN THE MOUNTAINS AND FOOTHILLS. ACROSS LOWER ELEVATIONS...PRECIPITATION WILL FALL MAINLY AS RAIN...HOWEVER LOCATIONS ACROSS THE PALMER DIVIDE MAY ALSO SEE SOME POSSIBLE HEAVY SNOW TUESDAY AND TUESDAY NIGHT WITH ACCUMULATIONS OF 4 TO 8 INCHES. LOCATIONS IN DENVER...INCLUDING DENVERS INTERNATIONAL AIRPORT MAY SEE SOME MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON WITH THE POTENTIAL FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES BY WEDNESDAY MORNING...HIGHEST AMOUNTS WEST AND SOUTH OF DENVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM ACROSS THE FRONT RANGE URBAN CORRIDOR AND THE PLAINS OF NORTHEAST COLORADO. COOPER/ENTREKIN
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT MON APR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 E JULESBURG 40.99N 102.19W
04/21/2007 E0.75 INCH SEDGWICK CO NWS EMPLOYEE
ON I-76 NEAR THE NEBRASKA BORDER. LATE REPORT.
0542 PM HAIL 5 S BURDETT 40.29N 102.97W
04/21/2007 M1.75 INCH WASHINGTON CO TRAINED SPOTTER
0535 PM HAIL JULESBURG 40.99N 102.26W
04/21/2007 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
0510 PM HAIL 5 SSE OVID 40.90N 102.36W
04/21/2007 M1.00 INCH SEDGWICK CO TRAINED SPOTTER
0440 PM HAIL 2 W FAIRFIELD 40.73N 102.52W
04/21/2007 M0.88 INCH PHILLIPS CO TRAINED SPOTTER
0430 PM HAIL 5 S SEDGWICK 40.86N 102.53W
04/21/2007 M0.88 INCH SEDGWICK CO CO-OP OBSERVER
0429 PM HAIL 4 E HAXTUN 40.64N 102.55W
04/21/2007 M0.88 INCH PHILLIPS CO TRAINED SPOTTER
0420 PM HAIL 8 S LONE STAR 40.24N 102.85W
04/21/2007 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0415 PM HAIL 5 ESE ST PETERSBURG 40.53N 102.74W
04/21/2007 M1.25 INCH LOGAN CO TRAINED SPOTTER
1.6 INCHES OF PRECIPITATION ALONG WITH 3 INCHES OF HAIL
ON THE GROUND.
0411 PM HAIL ESE HAXTUN 40.64N 102.63W
04/21/2007 M1.00 INCH PHILLIPS CO TRAINED SPOTTER
0408 PM HAIL 5 WSW HAXTUN 40.61N 102.72W
04/21/2007 M0.88 INCH LOGAN CO TRAINED SPOTTER
0342 PM HAIL 8 SW HAXTUN 40.56N 102.74W
04/21/2007 M0.88 INCH LOGAN CO TRAINED SPOTTER
0325 PM HAIL 7 N LONE STAR 40.45N 102.84W
04/21/2007 M0.75 INCH LOGAN CO TRAINED SPOTTER
0325 PM HAIL 5 WSW HAXTUN 40.61N 102.72W
04/21/2007 M0.75 INCH LOGAN CO TRAINED SPOTTER
&&
CLBThe Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
34 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
A small tornado touched down but did no damage.
A small tornado moved west into lincoln county from Cheyenne County near Highway 287.
A small tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20186, 20187, 20188, 20189, 20190, 20191, 20192, 20224, 20193, 20194, 20195, 20196, 20197, 20198, 20199, 20200, 20201, 20202, 20203, 20204, 20205, 20206, 20207, 20208, 20209, 20210, 20211, 20212, 20213, 20214, 20215, 20216, 20217, 20218, 20220, 20219, 20223, 20221, 20222.